Alert archive / Colorado / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 56, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 28, 2011, 10:12 PM MDT for Kit Carson County, Colorado. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2011, 10:12 PM MDT (04:12 UTC)
- Expired
- May 28, 2011, 10:32 PM MDT
- In force
- 20 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Kit Carson County, CO
The radar
The Goodland radar (KGLD), 78 km from the middle of the area, began a volume at 04:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 4.2 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1444 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 429 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
256
WUUS53 KGLD 290412
SVRGLD
COC063-290500-
/O.NEW.KGLD.SV.W.0056.110529T0412Z-110529T0500Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1012 PM MDT SAT MAY 28 2011
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL KIT CARSON COUNTY IN EAST CENTRAL COLORADO...
* UNTIL 1100 PM MDT
* AT 1007 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES
SOUTHWEST OF VONA...AND WAS MOVING NORTHEAST AT 45 MPH.
* LOCATIONS IMPACTED INCLUDE...
VONA...STRATTON...BETHUNE AND BURLINGTON.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 397 AND 442.
THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 185 AND 198.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3957 10254 3957 10233 3932 10217 3904 10275
3904 10285 3929 10306
TIME...MOT...LOC 0412Z 236DEG 37KT 3926 10274
WIND...HAIL 60MPH 1.00IN
$$
JLUNDQUI1 follow-up statement
787
WWUS53 KGLD 290432
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1032 PM MDT SAT MAY 28 2011
COC063-290442-
/O.CAN.KGLD.SV.W.0056.000000T0000Z-110529T0500Z/
KIT CARSON CO-
1032 PM MDT SAT MAY 28 2011
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL KIT CARSON COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.
LAT...LON 3957 10254 3957 10233 3932 10217 3904 10275
3904 10285 3929 10306
TIME...MOT...LOC 0432Z 236DEG 37KT 3937 10252
$$
JLUNDQUIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 5:15 PM MDT, 4 hours 57 minutes earlier.
Area forecast discussion, May 28, 5:15 PM MDT, 4 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
515 PM MDT SAT MAY 28 2011
.DISCUSSION...
255 PM MDT SAT MAY 28 2011
EARLY AFTERNOON ANALYSIS OF IR IMAGERY/UPPER AIR DATA INDICATED A
BROAD MID/UPPER TROUGH OVER THE WESTERN CONUS. SOUTHWEST FLOW WAS
IN PLACE ACROSS THE TRI-STATE REGION WITH A WEAK SHORTWAVE TROUGH
NOTED OVER THE GREAT BASIN REGION.
FORECAST CONCERNS FOCUSED ON BOTH HIGH WIND POTENTIAL AREA-WIDE
AND CRITICAL FIRE WEATHER POTENTIAL FOR SOUTHWEST PORTIONS OF THE
REGION ON MONDAY FOLLOWED BY VERY WARM TEMPS FROM MID-WEEK ON. MAY
SEE THE FIRST 100 DEGREE DAY OF THE YEAR LATER THIS WEEK.
AFOREMENTIONED SHORTWAVE TROUGH WILL CONTINUE TO TRANSLATE EAST-
NORTHEASTWARD THIS EVENING BRINGING THE POTENTIAL FOR ELEVATED
CONVECTION TO PRIMARILY NORTHERN PORTIONS OF THE FORECAST AREA
AFTER 00Z. SHORT-RANGE HIGH RESOLUTION GUIDANCE DEPICTS CONVECTIVE
INITIATION OVER NORTHEASTERN COLORADO SHORTLY AFTER 01Z WITH MEAN
STORM MOTION TRANSLATING THESE STORMS TO THE NORTHEAST. ADDITIONAL
CONVECTION IS POSSIBLE ACROSS THE REGION BY AROUND 06Z. GIVEN
PRESENCE OF 750-1000 J/KG OF ELEVATED INSTABILITY...CAN'T RULE OUT
SOME HAIL BUT DON'T ANTICIPATE WIDESPREAD SEVERE WEATHER.
BIG BUST POTENTIAL FOR TEMPS ON SUNDAY AS THERE IS A SIGNIFICANT
SPREAD AMONGST THE VARIOUS NWP/MOS GUIDANCE. NAM IS PERSISTENT IN
KEEPING THE WARM FRONT OVER FAR SOUTHERN PORTIONS OF THE FORECAST
AREA RESULTING IN TEMPS STRUGGLING TO REACH THE 60 DEGREE MARK
NORTH OF US HIGHWAY 36. MEANWHILE...THE SREF/GFS/EC SOLUTION
PAINTS A MUCH WARMER PICTURE FOR THE AREA. HAVE SIDED WITH THE
PREPONDERANCE OF GUIDANCE IN GOING WITH A WARMER SOLUTION BUT DID
HEDGE TEMPS OVER THE NORTH TOWARD THE LOWER END OF THE WARM
GUIDANCE IN DEFERENCE TO THE NAM SOLUTION. SEE FIRE WEATHER
SECTION FOR DISCUSSION ON POTENTIAL FIRE WEATHER CONDITIONS
TOMORROW.
SHORTWAVE TROUGH/SURFACE LOW IS PROGGED TO DEEPEN AS IT SHIFTS
INTO THE NORTHERN PLAINS. SURFACE DRYLINE/COLD FRONT ARE PROGGED
TO PUSH THROUGH THE FORECAST AREA DURING THE DAY MONDAY. FIRE
WEATHER CONCERNS/POTENTIAL ARE DISCUSSED IN THE FIRE WEATHER
SUBSECTION BELOW. 6 HOUR PRESSURE RISES OF 5-6 MB AND A TIGHT
PRESSURE GRADIENT WILL LEAD TO THE POTENTIAL FOR HIGH WIND WARNING
CRITERIA ACROSS MUCH OF THE FORECAST AREA. RATHER THAN SPLITTING
HAIRS AT THIS POINT...PLACED THE ENTIRE AREA UNDER A HIGH WIND
WATCH GIVEN PROGGED H85/H7 FLOW. KEPT SLIGHT CHANCE POPS OVER THE
FAR EASTERN COUNTIES FROM MONDAY AFTERNOON THROUGH 06Z TUESDAY BUT
FEEL GREATEST THREAT FOR CONVECTION SHOULD RESIDE JUST EAST OF THE
FORECAST AREA.
SLIGHTLY COOLER TEMPS WILL PREVAIL ON TUESDAY WITH WINDS SLOWLY
BECOMING SOUTHWESTERLY AS THE DAY PROGRESSION. WEAK SHORTWAVE
TROUGH PASSES JUST NORTHWEST OF THE FORECAST AREA ALONG THE
PERIPHERY OF THE MID/UPPER RIDGE WEDNESDAY NIGHT. WENT AHEAD AND
INSERTED SLIGHT CHANCE POP MENTION FROM 06Z-12Z FOR THE POTENTIAL
OF ELEVATED CONVECTION ON THE NOSE OF THE INCREASING H85 LOW LEVEL
JET.
THE HEAT BEGINS TO CRANK UP FROM WEDNESDAY THROUGH THE END OF THE
FORECAST PERIOD ON FRIDAY AS A BROAD MID/UPPER RIDGE REALLY TAKES
HOLD OVER THE CENTRAL CONUS DURING THIS TIME PERIOD. TEMPS COULD
APPROACH OR EXCEED THE 100 DEGREE MARK FOR THE FIRST TIME THIS
YEAR...ESPECIALLY OVER SOUTHERN AND EASTERN PORTIONS OF THE
FORECAST AREA. KEEPING SILENT POPS IN OVER EASTERN COLORADO EACH
AFTERNOON AS A SERIES OF WEAK SHORTWAVE TROUGHS WILL TRANSLATE
THROUGH THE MEAN FLOW.
FOLTZ
&&
.AVIATION...
515 PM MDT SAT MAY 28 2011
MOIST...EASTERLY...UPSLOPE FLOW WILL CONTINUE NORTH OF RETREATING
WARM FRONT CURRENTLY LOCATED IN TX/OK. EXPECT WIDESPREAD STRATUS
TO DEVELOP AND MOVE FROM SOUTH TO NORTH OVERNIGHT. KGLD WILL GO
DOWN FIRST...FOLLOWED BY KMCK. IFR CONDS ARE EXPECTED AT BOTH
LOCATIONS DURING THE TAF PERIOD. BY 19Z...KGLD CIG WILL BEGIN TO
LIFT TO MVFR. AT KMCK...EXPECT -RA WITH DEEPER MOIST LAYER...AND
IFR CONDS WILL BEGIN TO WORSEN TOWARD END OF TAF PERIOD...WITH
LIFR CONDS AFT 21Z. TSTORMS ALSO A POSSIBILITY AT BOTH
LOCATIONS OVERNIGHT...HOWEVER...CONFIDENCE IS LOW AT BOTH LOCATIONS GIVEN
STRONG INHIBITION IN PLACE...THUS HAVE OMITTED CB REMARKS IN TAFS.
BAS
&&
.FIRE WEATHER...
255 PM MDT SAT MAY 28 2011
BORDERLINE CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE SOUTH OF
A LINE FROM WILD HORSE COLORADO TO LEOTI KANSAS ON SUNDAY. GIVEN THE
LOW CONFIDENCE CRITERIA WOULD BE MET...OPTED TO FORGO A HIGHLIGHT.
HOWEVER...GIVEN ANTICIPATED WIND GUSTS OF UP TO 40 MPH ALL BURNING
SHOULD BE AVOIDED.
CRITICAL FIRE WEATHER CONDITIONS ARE LIKELY ALONG AND SOUTH OF A
LINE FROM WILD HORSE COLORADO TO RUSSELL SPRINGS KANSAS ON MONDAY.
RELATIVE HUMIDITY VALUES WILL FALL TO LESS THAN 10 PERCENT WITH
VERY STRONG WINDS OF 30 TO 45 MPH WITH GUSTS TO 60 MPH POSSIBLE.
WHILE CRITICAL FIRE WEATHER CONDITIONS WILL ALSO BE OBSERVED ALONG
THE I-70 CORRIDOR FROM FLAGLER TO COLBY...THESE LOCATIONS RECEIVED
SUBSTANTIAL RAINFALL EARLIER THIS WEEK. THE LOCATIONS WITHIN THE
FIRE WEATHER WATCH RECEIVED MUCH LESS PRECIPITATION OVER THE PAST
FEW WEEKS MAKING FINE FUELS MORE SUSCEPTIBLE TO RAPID FIRE GROWTH.
FOLTZ
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...HIGH WIND WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING FOR
KSZ001>004-013>016-027>029-041-042.
FIRE WEATHER WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING
FOR KSZ027-028-041-042.
NE...HIGH WIND WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING FOR
NEZ079>081.
CO...HIGH WIND WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING FOR
COZ090>092.
FIRE WEATHER WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING
FOR COZ254.
&&Hazardous weather outlook, May 28, 2:16 PM MDT, 7 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 216 PM MDT SAT MAY 28 2011 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291230- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 216 PM MDT SAT MAY 28 2011 /316 PM CDT SAT MAY 28 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE ENTIRE AREA TONIGHT. SOME OF THESE STORMS MAY BECOME SEVERE...WITH LARGE HAIL BEING THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY CRITICAL FIRE WEATHER CONDITIONS ARE LIKELY ALONG AND SOUTH OF A LINE FROM WILD HORSE COLORADO TO RUSSELL SPRINGS KANSAS ON MONDAY. OUTDOOR BURNING IS HIGHLY DISCOURAGED GIVEN THE POTENTIAL FOR ANY FIRE TO SPREAD RAPIDLY AND BECOME DIFFICULT TO CONTAIN. ADDITIONALLY ON MONDAY...STRONG SOUTHERLY TO SOUTHWESTERLY WINDS WILL DEVELOP ACROSS THE REGION DURING THE MORNING HOURS AND CONTINUE THROUGH MONDAY EVENING. SUSTAINED WINDS OF 30 TO 45 MPH WITH GUSTS APPROACHING 60 MPH WILL CAUSE HAZARDOUS DRIVING CONDITIONS FOR LIGHTWEIGHT AND HIGH PROFILE VEHICLES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT.
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 9:13 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson | 62 min |
| May 29, 4:17 AM MDT | Red Flag Warning | GLD | Cheyenne | 40 hr |
| May 29, 6:16 AM MDT | Dense Fog Advisory | GLD | Cheyenne, Kit Carson | 4 hr |
Nearby
Severe Thunderstorm Warnings in Colorado, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.